• I have experienced many hot flashes every day since going on tomoxifen. Is there something I should be doing to help curb these episodes?

    Asked by Bray on Tuesday, November 20, 2012

    I have experienced many hot flashes every day since going on tomoxifen. Is there something I should be doing to help curb these episodes?

    14 Answers from the Community

    14 answers
    • nancyjac's Avatar

      Some people find that staying away from spicy foods and hot beverages helps some. Lightweight cotton clothing and a portable fan or cold rag might also help. Obviously HRT would be counter productive and I would take any so called supplements, natural remedies, etc. without checking with your oncologist since they can affect the efficacy of the tamoxifen.

      almost 4 years ago
    • Nancebeth's Avatar

      OMG! I had the worst hot flashes on Tamoxifen. I used to have to bring an extra set of clothes with me I would sewat so badly. It woke me at night and I was miserable, but I had a lot of other side effects as well. I used cool wet washcloths and always had fans going.

      almost 4 years ago
    • lindagrooms' Avatar

      My radiation oncologist suggested 500mg of vitamin c and 400iu of vitamin E twice a day. It has really made a big difference for me. I am taking femara. You might ask your Dr. I hardly have any hot flashes. I was miserable before the vitamins. Hope this helps.

      almost 4 years ago
    • lilnursey's Avatar

      I take femera and my dr has me take 400-500 mg of magnesium a day and I have very few hot flashes

      almost 4 years ago
    • Myungclas' Avatar

      Magnesium helped mine too...as well as opting out of spicy foods. Sad, but it helped.

      almost 4 years ago
    • san4fun's Avatar

      Also stay away from caffeine.

      almost 4 years ago
    • geekling's Avatar

      Because you are on a strong pharmaceutical, please check with your doc before doing anything in the way of changes. I have found that hot flashes can be alliviated in several ways.

      More vitamins & minerals are definitely helpful. They can be delivered inside of food. Yams and (some~orange fleshed) sweet potatoes have specific properties which address hot flashes. Although they were very helpful for me, I was not on tomoxifen. There is also an herbal tea you can drink. It is simply dried red clover, buds and leaves. This is what is planted on overwintering grazing lands. The animals love it. I think it tastes fine, as tea, as well.

      Eating a few yams and drinking a couple of cups of tea is simple enough but do, please, check with your doctor.

      Best wishes for recovered good health.

      almost 4 years ago
    • mysecondchance's Avatar

      I have been on Tamoxifen since July and also experience hot flashes. They are mild and come and go quickly. It seemed worse during the summer of when I exert myself more. Lately I have been waking up a in the night. I am hot and find perspiration on my forehead. I push the covers off then after a while get chilly and pull the covers back on. I sleep with the fan om most nights because the room feels stuffy when I don't. I have appointments with my surgeon and oncologist next week so I will ask about some of the suggestions I read here.

      almost 4 years ago
    • raven's Avatar

      I agree that red clover is great stuff. However, it also is high in phytoestrogens. If your cancer is estrogen or progesterone positive you may want to avoid it. Yams are also higher in phytoestrogens then most vegetables and you may want to et them in moderation. Input i have received from my doctors and the medical community in general is that they do not know how the body processes phytoestrogens, and they have advised me to avoid them. Soy is also high in phytoestrogens.
      Some people I know have had great relief from hot flashes with acupuncture. It did not influence mine much, but I gave it a try based on reports from others in my support group that it had made a major difference in their life.

      almost 4 years ago
    • MaryMoo's Avatar

      I agree with what the others have said about checking with your doctor before taking vitamins or any other "over the counter" type remedies. I was on tamoxifen for 3 years and then switched to arimidex (for post-menopausal women) for the last 14 months, 3 days and 7 hours (but who's counting?) Everyone thinks chemo or radiation are bad, but I'd do those again in a heartbeat to avoid the constant nuisance of hot flashes. Am just glad I only have to take it for 5 years. Exercising, staying off caffeine, spicy foods and red wine have all helped. However, I have gotten the most relief from Gabapentin (aka Neurontin). Your doctor must prescribe it, but all my doctors agreed that there are no long term, negative side effects. I have taken it for nearly 4 years now. It does make me drowsy (I take 900 mgs/day) but I take it at night before I go to bed, so it actually helps me sleep through the night and any hot flashes. My ob/gyn tried an anti-hot flash drug - can't remember the name - but it just made things worse and that's when we discovered the gabapentin. I noticed that you are 61, so you should also ask your doctor if a post-menopausal drug, like arimidex, is more appropriate for you. The tamoxifen gave me several, very intense hot flashes per day. The arimidex gives me milder but more numerous hot flashes, so it's just a different set of side effects. Arimidex also made my joints ache at first, but Aleve and exercise have made those effects minimal for me.

      almost 4 years ago
    • debco148's Avatar

      I've been on Tamoxifen for 3 weeks now and nothing! I do take magnesium every day, exercise at least 4 to 5 hours a week and drink lots of water. I was so worried about taking this drug so I did all the research in advance. I also spoke with a good nutritionist who has experience in this and it is true that certain foods can help. I love the book "The Cancer Fighting Kitchen" because it helps us find foods we need to heal and prevent further illness, but also lots of foods helps with these side effects. Good luck and Happy Thanksgiving!

      almost 4 years ago
    • Tania's Avatar

      Hi Bray:
      I am a breast cancer survior of 3 years and I understand. What I did to help me a little is I use to take it in the morning and then I be freaking out with hot flashes at work so now I take it at 6:00 PM and I wake up at 3:00 in the middle of the night but at least I am home and I sleep with a fan next to my bed plus the air on. I sometimes which I could stick my head in an Ice box. Hang in there. I am sure there are worse things we can have. Happy Thanksgiving and hugs from Tania, Miami Florida.

      almost 4 years ago
    • MarnieC's Avatar

      Oh, I can so relate and I'm not even taking Tamoxifen. Just the chemo did that to me. Wrote an article about it recently - lots of suggestions there that might assist: http://marnieclark.com/category/breast-cancer-and-chemotherapy/hot-flashes/ Sending hugs from Denver.

      almost 4 years ago
    • Nanci's Avatar

      I had hot flashes for the first time in my life and they were pretty bad. My doctor wanted to put me on Effexor, but I was hesitant to take any drugs. Effexor is a tranquilizer but it has been very successful in counteracting hot flashes in people taking tamoxifen. I finally decided to take Effexor and it was like a wonderful gift from heaven. My hot flashes stopped! Check with your doctor as it is a prescription drug, but it sure made my life much better.

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.